United States: Some injected medications for managing diabetes and obesity may boost the chances of rare but serious side effects, including intestinal adhesions, as new data reveals complications related to their impact on the stomach. 

Research Overview 

Recent studies from at least three patient record databases indicate an increased likelihood of gastroparesis (stomach paralysis) linked to the use of GLP-1 agonists, as reported by CNN Health. However, these findings have not been peer-reviewed or officially published in medical journals and thus remain experimental. 

Two of these studies were presented on Saturday at the Digestive Disease Week 2024 conference in Washington, D.C., with a third study scheduled for release on Monday. 

Stomach Paralysis Risk with GLP-1 Weight Loss Injections. Credit | Shutterstock
Stomach Paralysis Risk with GLP-1 Weight Loss Injections. Credit | Shutterstock

GLP-1 Agonists 

GLP-1 agonists, such as Wegovy and Zepbound, are increasingly popular for weight loss due to their effectiveness, helping users lose up to 10% of their initial body weight. These medications also show positive impacts on heart health and digestive processes. 

Novo Nordisk, a Copenhagen-based drugmaker, reported that 25,000 people in the U.S. start the Wegovy program weekly. These drugs reduce appetite by affecting the gut’s food digestion and insulin production, and they signal the brain to control hunger. 

While generally safe, GLP-1 medications can cause severe vomiting and, in some cases, significant stomach issues, including gastroparesis. Some patients may experience improvements after discontinuing the medication, while others report no change, leading to significant lifestyle impacts. 

Side Effects of GLP-1 Medications 

The study author, Dr. Prateek Sharma, a professor of medicine at the University of Kansas School of Medicine, said, “Although these drugs do work and should be used for the right reason, we just want to caution everyone that if you do decide to start this, be prepared that you have a 30 percent chance that you may have GI side effects, and then the drug may have to be discontinued,” as CNN Health reported. 

Some side effects with the medications may also diminish over time as people get used to their doses. This is one reason doctors start with a low dose of the drug and work up to higher amounts over time. 

According to him, “The drug was the only thing which was different between these two groups,” and “We do show that all GI side effects or symptoms, nausea, vomiting, and gastroparesis, were significantly higher in the GLP-1 takers as compared to the controls.” 

LEAVE A REPLY

Please enter your comment!
Please enter your name here